Hail, Thayer
- When
- April 25, 10:38 PM CST to 10:40 PM CST
- Where
- Thayer County, Hebron
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -97.580
Penny to quarter size hail reported.
Portions of South Central Nebraska saw another round of thunderstorms just prior to midnight, as yet another upper level disturbance moved across the region. A few strong to severe thunderstorms developed, with nickel size hail reported in Nuckolls County, and penny to golf ball size hail reported in Thayer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Portions of South Central Nebraska saw another round of thunderstorms just prior to midnight, as yet another upper level disturbance moved across the region. A few strong to severe thunderstorms developed, with nickel size hail reported in Nuckolls County, and penny to golf ball size hail reported in Thayer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 6:06 PM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 706 PM CDT SAT APR 25 2009 .AVIATION...00Z KGRI TAF. NUMEROUS AVIATION CONCERNS TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD INTO THE AREA AFTER MIDNIGHT. CEILINGS ARE ALSO LIMITED AND WILL REMAIN IN THE MVFR RANGE THROUGH THE NIGHT INTO TOMORROW MORNING. NORTHEAST WINDS THIS EVENING WILL BECOME MORE EASTERLY BY LATE EVENING AND EVENTUALLY SOUTHERLY BY TOMORROW MORNING...AS A WARM FRONT PUSHES BACK TO THE NORTH. HOWEVER...THERE IS STILL SOME QUESTION AS TOO HOW FAR NORTH THE WARM FRONT WILL MAKE IT. && .PREV DISCUSSION... /ISSUED 325 PM CDT SAT APR 25 2009/ SHORT TERM...TONIGHT THROUGH 12Z MONDAY. ACTIVE PERIOD FOR THE CWFA. TONIGHT...STRONG SHORT WAVE SUPPORTED BY STOUT JET STREAM PUNCHING RIGHT ACROSS THE AREA OVERNIGHT. THE EVENING LOOKS FAIRLY BENIGN BEFORE THINGS FIRE LATE AS WAVE APPROACHING AND BROAD ISENTROPIC LIFT SET UP. HAVE RAISED RAIN CHANCES NORTHERN CWFA...WITH MODELS CONTINUE TO FOCUS IN ON THAT AREA. COVERAGE MAY BE A LITTLE MORE SCATTERED AND SHORT LIVED OVER THE SOUTHERN CWFA. STRONG STORMS COULD DROP SOME SMALL HAIL. RAIN/STORMS WILL QUICKLY WRAP UP SUNDAY MORNING FROM SOUTHWEST TO NORTHEAST. THE REST OF THE FORECAST SUNDAY HAS TO WORK WITH A LOT OF VARIABLES. FIRST...MODELS POINT TOWARD SUBSIDENT CLEARING TREND OVER THE WESTERN CWFA POST RAIN EVENT...BUT AM NOT SURE JUST HOW CLEARING WILL MATERIALIZE. ON THE EASTERN FLANK...THERE ARE CONCERNS ABOUT HOW FAR THIS WARM FRONT CAN SURGE BACK INTO THE CWFA...IF AT ALL. GFS IS QUITE AGGRESSIVE WITH THE PUSH BACK OF MOISTURE...BUT THE FRONT IS WELL SOUTH OF THE AREA NOW...AND MAY GET PUSHED FURTHER TONIGHT. POINT IS...HOW MUCH OF THE SOUTHERLY MOIST FLOW CAN REESTABLISH IN THE CWFA BY LATE AFTERNOON. ALL OF THE ACTION COULD BE EAST OF THE CWFA TOO. KEPT A SIMILAR VIEW AS THE PREVIOUS FORECAST...AND FAVORED THE AREA SOUTHEAST OF HASTINGS FOR ANY POTENTIAL WARM SECTOR TYPE STORM DEVELOPMENT. THIS COINCIDES WITH THE SLIGHT RISK FROM SPC. HARD TO POINT TO JUST HOW FAR NORTHWEST TO GO WITH BETTER STORM CHANCES...BUT FEEL COMFORTABLE HIGHLIGHTING THE FAVORED SOUTHEAST CWFA AT THIS POINT. TEMPERATURES WILL BE WARMER SUNDAY...BUT COULD VARY WIDELY FROM NORTH TO SOUTH /ALTHOUGH NOT AS MUCH AS THE 30 DEGREE GRADIENT ON FRIDAY/. LONG TERM...12Z MONDAY THROUGH SATURDAY. MAIN FORECAST CONCERN LIES WITH MULTIPLE PRECIPITATION CHANCES THROUGH THE LONG TERM. AT THE START OF THE PERIOD ON MONDAY...EXPECTING THAT THERE MAY BE SOME LINGERING PRECIPITATION DURING THE FIRST HALF OF THE DAY...AS THE LATEST IN A SERIES OF MID/UPPER LEVEL SHORTWAVE TROUGHS MAKES ITS WAY ACROSS THE REGION. MODELS IN GOOD AGREEMENT SHOWING THE SFC COLD FRONT HAVING MOVED SOUTH OF THE CWA BY 12Z MONDAY...LEAVING THE DAY WITH NORTHERLY WINDS AND COOLER TEMPERATURES AS HIGH PRESSURE CONTINUES TO BUILD SOUTH OUT OF THE NORTHERN PLAINS. EXPECTING AFTN TO BE DRY...WITH HIGHS TO ONLY REACH INTO THE MID/UPPER 50S...MAYBE A FEW LOWER 60S ACROSS NC KS. FOR MONDAY NIGHT AND TUESDAY...DRY CONDITIONS EXPECTED TO CONTINUE ACROSS THE ENTIRE CWA...WITH SOUTHWESTERLY FLOW SETTING UP IN THE MID/UPPER LEVELS AS A LARGER LOW PRESSURE/TROUGH SYSTEM MOVES INTO THE PAC NW REGION. AT THE SFC...HIGH PRESSURE REMAINS SETTLED ACROSS THE CWA TONIGHT...BEFORE STARTING AN EASTWARD SHIFT DURING THE DAY ON TUESDAY. THIS WILL BRING LIGHT/EASTERLY WINDS MONDAY NIGHT WITH CHILLY LOW TEMPERATURES IN THE MID 30S/NEAR 40...WITH SOUTHERLY WINDS RETURNING ON TUESDAY HELPING HIGHS REBOUND A BIT INTO THE LOWER/MID 60S. LOOKING AT THE TUESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME...WILL STATE RIGHT OFF THAT CONFIDENCE IS NOT OVERLY HIGH. THE MAIN STORY REVOLVES AROUND THAT SAME PAC NW MID/UPPER LEVEL LOW PRESSURE/TROUGH SYSTEM...AND PIECES OF SHORTWAVE ENERGY BEING EJECTED OUT IN ADVANCE. PRECIPITATION CHANCES FOR THE CWA TIED TO THESE SHORTWAVES...AND WHILE MODELS IN DECENT AGREEMENT WITH THE MAIN SYSTEM IN THE PAC NW THEY STRUGGLE WITH THE DETAILS OF THE TIMING/LOCATION OF THESE SMALLER FEATURES. CHANCES WILL ALSO BE AIDED BY SFC FLOW WHICH WILL CONTINUE WITH MOISTURE TRANSPORT IN FROM THE SOUTH...AND INCREASED LIFT VIA LOW LEVEL JET DURING THE OVERNIGHT HOURS. WHILE NOT EXPECTING EXTENDED TIMES OF CONTINUOUS PRECIPITATION...BECAUSE OF THE UNCERTAINTY WITH TIMING OF THESE WAVES...CAN NOT COMPLETELY RULE OUT PRECIPITATION DURING ANY PERIOD. AS WE GET INTO FRIDAY/FRIDAY NIGHT...PRECIPITATION CHANCES TIED MORE TO THE ARRIVAL OF THE MAIN SYSTEM...WHICH BREAKS DOWN AND SHIFTS EAST ACROSS THE ROCKIES AND EVENTUALLY ONTO THE PLAINS. MODELS NOT IN VERY GOOD AGREEMENT DURING THIS TIME FRAME...WITH THE GFS KEEPING THE SYSTEM AS A CLOSED LOW AND THE ECMWF SHOWING A OPEN TROUGH. EITHER WAY...A SFC COLD FRONT GETS PUSHED SOUTH THROUGH THE CWA WHICH WILL BRING AN END TO THE PRECIPITATION...BUT CONFIDENCE IN THE TIMING IS LOW...SO KEPT SMALL LINGERING CHANCES INTO FRIDAY NIGHT AND LEFT SATURDAY DRY. AS FAR AS TEMPERATURES GO FROM MIDWEEK ON...IS A TRICKY FORECAST DUE TO PERIODIC PRECIPITATION/INCREASED CLOUD COVER. AT THIS POINT...SAW NO JUSTIFICATION IN MAKING SIGNIFICANT CHANGES FROM HPC. NO BIG WARM/COLD SWINGS EXPECTED...WITH HIGHS GENERALLY IN THE 60S /LOWER 70S POSSIBLE SOUTH/ AND OVERNIGHT LOWS IN THE 40S/LOWER 50S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 958 PM CDT SAT APR 25 2009 KSZ005-017-NEZ039>041-046>049-060>063-072>075-082>084-261200- PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS- HARLAN-FRANKLIN- 958 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...MAINLY WEST OF A LINE FROM YORK...TO RED CLOUD...AND A SMALL PART OF NORTH CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 281. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STORMS WILL MOVE NORTHEAST ACROSS THE AREA THROUGH THE NIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER THROUGH SUNDAY MORNING...WITH SMALL HAIL POSSIBLE FROM STRONGER STORMS. THERE IS A SLIGHT CHANCE FOR A FEW MORE THUNDERSTORMS LATE IN THE DAY SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE BACK IN THE FORECAST BEGINNING TUESDAY NIGHT... AND CONTINUING RIGHT ON THROUGH FRIDAY NIGHT ON A PERIODIC BASIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-018-019-NEZ064-076-077-085>087-261200- SMITH-JEWELL-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE-WEBSTER-NUCKOLLS- THAYER- 958 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL NEBRASKA...SOUTHEAST OF A YORK TO RED CLOUD LINE...AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281. .DAY ONE...TONIGHT. LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS EVENING AND MOVE TO THE NORTHEAST OVERNIGHT. A FEW OF THE STRONGER THUNDERSTORMS MAY DROP HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS ANOTHER RISK FOR THUNDERSTORMS AGAIN BY AFTERNOON... AS A WARM FRONT TRIES TO SURGE INTO THE AREA. THOUGH THERE IS SOME UNCERTAINTY REGARDING JUST HOW FAR THE FRONT CAN ADVANCE... SHOULD STORMS DEVELOP...THE MAIN HAZARDS WOULD BE POTENTIALLY DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. THE STORMS WILL DEVELOP DURING THE LATE AFTERNOON...AND LINGER INTO THE EVENING HOURS BEFORE PUSHING EAST. INTERMITTENT CHANCES OF THUNDERSTORMS WILL THEN CONTINUE TUESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1057 PM CDT SAT APR 25 2009 KSZ007-260430- JEWELL- 1057 PM CDT SAT APR 25 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RANDALL...OR 7 MILES NORTH OF BELOIT...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... RANDALL BY 1110 PM CDT DIME TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3978 9793 3956 9793 3956 9819 TIME...MOT...LOC 0358Z 230DEG 22KT 3957 9811 WESELY
The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
3 hail. Local standard time, as filed.
Penny to quarter size hail reported.
Golf ball size hail reported along Highway 4.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163919, 163922, 163926.